Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 52, NWS Wichita, KS

May 18, 2013Harper County, Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2013, 8:11 PM CDT for Harper County, Kingman County, Reno County, Kansas. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2013, 8:11 PM CDT (01:11 UTC)
Expired
May 18, 2013, 9:15 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Harper County, KS, Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:45 PM CDTHAIL 0.88Nashville, KSPENNY TO NICKEL SIZED HAIL REPORTED TO KINGMAN COUNTY DISPATCH.
May 18, 8:50 PM CDTTSTM WND GST 605 Sse Plevna, KS
May 18, 8:52 PM CDTTSTM WND GST 60Abbyville, KSEMERGENCY MANAGER REPORTED 50 TO 60 MPH WIND GUST AT ABBYVILLE.
May 18, 9:05 PM CDTTSTM WND DMGNickerson, KSEMERGENCY MANAGER REPORTS AN 8 INCH TREE DOWN ON K96 AT NICKERSON.
May 18, 9:05 PM CDTTSTM WND GST 90Nickerson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:42 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4455 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS53 KICT 190111
SVRICT
KSC077-095-155-190215-
/O.NEW.KICT.SV.W.0052.130519T0111Z-130519T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 811 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM ST. JOHN TO SAWYER TO 9 MILES WEST OF MEDICINE
  LODGE TO 21 MILES WEST OF HARDTNER...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...NASHVILLE...CUNNINGHAM...TURON...SYLVIA...PENALOSA...
  ZENDA...ATTICA...ABBYVILLE...ARLINGTON...PARTRIDGE...NICKERSON...
  WALDRON...WILLOWDALE...LANGDON...PLEVNA...SPIVEY...CLEVELAND...
  KINGMAN AIRPORT AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3737 9836 3738 9847 3817 9848 3817 9804
      3699 9804 3699 9835
TIME...MOT...LOC 0111Z 268DEG 25KT 3801 9878 3753 9867
          3724 9874 3698 9903

HAIL...1.00IN
WIND...70MPH

$$

COOK
5 follow-up statements
913 
WWUS53 KICT 190123
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT SAT MAY 18 2013

KSC077-095-155-190215-
/O.CON.KICT.SV.W.0052.000000T0000Z-130519T0215Z/
RENO KS-KINGMAN KS-HARPER KS-
823 PM CDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HARPER...WESTERN KINGMAN AND WESTERN RENO COUNTIES UNTIL 915 PM
CDT...

AT 820 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ST. JOHN TO 6 MILES EAST OF SAWYER TO MEDICINE
LODGE TO 19 MILES WEST OF HARDTNER...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...CUNNINGHAM...NASHVILLE...TURON...SYLVIA...PENALOSA...
ZENDA...ATTICA...ABBYVILLE...ARLINGTON...PARTRIDGE...NICKERSON...
WALDRON...WILLOWDALE...LANGDON...PLEVNA...SPIVEY...CLEVELAND...
KINGMAN AIRPORT AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING 
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3737 9836 3738 9847 3817 9848 3817 9804
      3699 9804 3699 9835
TIME...MOT...LOC 0123Z 267DEG 27KT 3802 9865 3753 9855
          3725 9861 3705 9896

HAIL...1.00IN
WIND...70MPH

$$

MCGUIRE
199 
WWUS53 KICT 190132
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SAT MAY 18 2013

KSC077-095-155-190215-
/O.CON.KICT.SV.W.0052.000000T0000Z-130519T0215Z/
RENO KS-KINGMAN KS-HARPER KS-
832 PM CDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
HARPER...WESTERN KINGMAN AND WESTERN RENO COUNTIES UNTIL 915 PM
CDT...

AT 829 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF STAFFORD TO CUNNINGHAM TO
MEDICINE LODGE...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...TURON...NASHVILLE...SYLVIA...PENALOSA...ZENDA...
ABBYVILLE...ATTICA...ARLINGTON...WALDRON...PARTRIDGE...NICKERSON...
LANGDON...WILLOWDALE...PLEVNA...CORWIN...KINGMAN AIRPORT...SPIVEY...
CLEVELAND AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3737 9836 3738 9847 3817 9848 3817 9804
      3699 9804 3699 9835
TIME...MOT...LOC 0132Z 267DEG 27KT 3803 9849 3765 9843
          3726 9851

HAIL...1.00IN
WIND...70MPH

$$

MCGUIRE
181 
WWUS53 KICT 190142
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT SAT MAY 18 2013

KSC077-190152-
/O.CAN.KICT.SV.W.0052.000000T0000Z-130519T0215Z/
HARPER KS-
842 PM CDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HARPER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING WILL REMAIN NORTH OF 
HARPER COUNTY.

LAT...LON 3738 9847 3817 9848 3817 9822 3816 9821
      3817 9804 3739 9805
TIME...MOT...LOC 0142Z 267DEG 27KT 3804 9842 3766 9831
          3744 9837

$$

KSC095-155-190215-
/O.CON.KICT.SV.W.0052.000000T0000Z-130519T0215Z/
RENO KS-KINGMAN KS-
842 PM CDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
KINGMAN AND WESTERN RENO COUNTIES UNTIL 915 PM CDT...

AT 839 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF SYLVIA TO PENALOSA TO
NASHVILLE...AND MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...ZENDA...ABBYVILLE...ARLINGTON...PARTRIDGE...NICKERSON...
LANGDON...WILLOWDALE...PLEVNA...KINGMAN AIRPORT...SPIVEY...CLEVELAND
AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3738 9847 3817 9848 3817 9822 3816 9821
      3817 9804 3739 9805
TIME...MOT...LOC 0142Z 267DEG 27KT 3804 9842 3766 9831
          3744 9837

HAIL...1.00IN
WIND...60MPH

$$

MCGUIRE
819 
WWUS53 KICT 190205
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SAT MAY 18 2013

KSC095-155-190215-
/O.CON.KICT.SV.W.0052.000000T0000Z-130519T0215Z/
RENO KS-KINGMAN KS-
905 PM CDT SAT MAY 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
KINGMAN AND WESTERN RENO COUNTIES UNTIL 915 PM CDT...

AT 902 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF STERLING TO ARLINGTON TO 5
MILES NORTH OF ZENDA...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
KINGMAN...PARTRIDGE...NICKERSON...SPIVEY...KINGMAN AIRPORT...
CLEVELAND AND RAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3738 9847 3783 9832 3817 9848 3817 9822
      3816 9818 3817 9804 3739 9805
TIME...MOT...LOC 0205Z 255DEG 29KT 3812 9827 3785 9810
          3753 9822

HAIL...1.00IN
WIND...60MPH

$$

MCGUIRE
123 
WWUS53 KICT 190215
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT SAT MAY 18 2013

KSC095-155-190226-
/O.EXP.KICT.SV.W.0052.000000T0000Z-130519T0215Z/
RENO KS-KINGMAN KS-
915 PM CDT SAT MAY 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KINGMAN AND WESTERN
RENO COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

LAT...LON 3738 9847 3783 9832 3817 9848 3817 9822
      3816 9818 3817 9804 3739 9805
TIME...MOT...LOC 0205Z 255DEG 29KT 3812 9827 3785 9810
          3753 9822

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:35 PM CDT, 36 minutes earlier.

Area forecast discussion, May 18, 7:35 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT SAT MAY 18 2013

.MESOSCALE DISCUSSION...
ISSUED AT 723 PM CDT SAT MAY 18 2013

SCATTERED STRONG/SEVERE CONVECTION CURRENTLY ONGOING...STRETCHING
FROM NORTH-CENTRAL KS...SOUTH INTO SOUTH-CENTRAL KS...AND FURTHER
SOUTH INTO WEST-CENTRAL OK. CURRENT RADAR INDICATES TWO
SUPERCELLS...ONE OVER NORTHWEST RUSSELL COUNTY...AND ANOTHER MORE
SIGNIFICANT SUPERCELL OVER PAWNEE COUNTY. BOTH STORMS HAVE STRONG
ROTATION...WITH ISOLATED TORNADOES...VERY LARGE HAIL AND DAMAGING
WINDS POSSIBLE. STORMS FURTHER SOUTH OVER SOUTH-CENTRAL KS AND
WEST-CENTRAL OK APPEAR TO BE MORE MULTICELL/LINEAR IN
NATURE...WITH A LOW TORNADO THREAT AT LEAST IN THE SHORT-TERM.

AS THE EVENING PROGRESSES...DESPITE AN INCREASING CAP WITH EASTWARD
EXTENT...INCREASING BOUNDARY LAYER MOISTURE ALONG WITH INCREASING
LOW-LEVEL JET MAY TEND TO INCREASE THE TORNADO THREAT AS ACTIVITY
HEADS EAST INTO WESTERN PORTIONS OF WICHITA'S FORECAST AREA...HIGHEST
THREAT WEST OF I-135 BEFORE MIDNIGHT. THESE INCREASING LOW-LEVEL
HELICITIES IN CONCERT WITH EXTREME INSTABILITY AND LOW CLOUDS
HEIGHTS MAY RESULT IN AN ISOLATED STRONG/VIOLENT TORNADO.
ADDITIONALLY...VERY LARGE HAIL IN EXCESS OF BASEBALLS AND DAMAGING
STRAIGHT-LINE WINDS WILL BE POSSIBLE.

ADK

&&

.UPDATE...
ISSUED AT 649 PM CDT SAT MAY 18 2013

UPDATE TO THE AVIATION SECTION BELOW FOR THE 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 247 PM CDT SAT MAY 18 2013

THIS EVENING AND TONIGHT...
THE LATEST SHORT TERM GUIDANCE SUGGESTS A BETTER CHANCE FOR
PORTIONS OF CENTRAL AND ESPECIALLY SOUTH CENTRAL KANSAS BEING
AFFECTED BY SEVERE CONVECTION THIS EVENING AS IT EVOLVES/MOVES
EAST OFF THE DRY-LINE FURTHER TO THE WEST. STRONG TO EXTREME
INSTABILITY WILL BE PRESENT AT PEAK HEATING WITH INITIATION
EXPECTED JUST WEST OF THE FORECAST AREA BY LATE AFTERNOON OR EARLY
EVENING. THIS ACTIVITY IS EXPECTED TO MOVE EAST-NORTHEAST INTO AT
LEAST WESTERN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS
EVENING WITH SHEAR PROFILES SUPPORTIVE OF SUPERCELLS AND A FEW
TORNADOES. CAP STRENGTH WILL BE KEY IN HOW FAR EAST THIS
CONVECTION CAN DEVELOP ACROSS THE REST OF CENTRAL AND SOUTH
CENTRAL KANSAS...THOUGH THE NAM AND GFS WOULD SUGGEST AS FAR EAST
AS THE TURNPIKE THRU THE EARLY OVERNIGHT HOURS. THE PROGGED ENERGY
HELICITY VALUES BELOW 3KM AND 1KM SUGGESTS THAT A TORNADO
POTENTIAL WILL EXIST EVEN AFTER DARK UP THRU MIDNIGHT ACROSS SOUTH
CENTRAL KANSAS. WHILE THERE IS SOME NEGATING FACTORS WITH CAP
STRENGTH AND FLOW ALOFT FOR CONVECTIVE AND SUPERCELL MAINTENANCE
INTO EARLY TONIGHT...THE STRONG LOW LEVEL JET AND RATHER
IMPRESSIVE INSTABILITY DOES LEAD TO KEEP THIS POSSIBILITY OPEN.
-KED

SUNDAY...ANOTHER ROUND OF SIGNIFICANT SEVERE WEATHER IS EXPECTED
ACROSS MUCH OF THE AREA ON SUNDAY-SUNDAY NIGHT. MUCH LIKE THIS
AFTERNOON...THE DRYLINE WILL BE THE PRIMARY FOCUS FOR DEEP MOIST
CONVECTION DURING THE MID TO LATE AFTERNOON HOURS BUT SOME
UNCERTAINTY REMAINS IN HOW FAR EAST THE DRYLINE MIXES. THE NAM IS
THE MOST AGGRESSIVE AND FURTHER EAST ALLOWING LOW LEVEL FLOW TO VEER
TO THE SOUTHWEST ACROSS MUCH OF SOUTH CENTRAL KANSAS WHICH WOULD
LIKELY REDUCE THE THREAT FOR TORNADOES WEST OF I-135 KEEPING THE
GREATEST THREAT MAINLY EAST OF THE WICHITA AREA ACROSS MUCH OF EAST
CENTRAL AND SOUTHEAST KANSAS. THE GFS/ECMWF ARE LESS AGGRESSIVE
MIXING THE DRYLINE EASTWARD WHILE THE GFS PROGS INDICATE A
RETREATING DRYLINE SUNDAY EVENING SUPPORTING CONTINUED THUNDERSTORM
DEVELOPMENT ACROSS PORTIONS OF CENTRAL/SOUTH CENTRAL KANSAS WITH
MUCAPE/HAIL GROWTH REGION LAPSE RATES SUPPORTING THE THREAT FOR
LARGE HAIL. THE SHEAR PROFILES CONTINUE TO SUPPORT SUPERCELLS ON
SUNDAY AS A MORE ROBUST H25 SPEED MAX EJECTS ACROSS THE SOUTHERN AND
CENTRAL PLAINS. THE DEEP LAYER SHEAR BECOMES QUITE IMPRESSIVE WITH
0-8KM BULK SHEAR APPROACHING 80 KNOTS BY 00Z MON. THE POTENTIAL FOR
SUPERCELLS WITH VERY LARGE HAIL AND TORNADOES WILL CONTINUE THROUGH
THE EVENING HOURS ACROSS SOUTHEAST KANSAS.

MON-TUE...WILL MAINTAIN AFTERNOON POPS WEIGHTED OVER SOUTHEAST
KANSAS ON MONDAY AFTERNOON AS A SFC TROUGH IS PROGGED TO REMAIN
DRAPED ACROSS THE AREA AND MAY PROVIDE A FOCUS FOR DEEP MOIST
CONVECTION. HARD TO RULE OUT MORE SEVERE WEATHER BUT CONFIDENCE
REMAINS LOW AT THIS TIME. MORE SEASONABLE TEMPERATURES ARE EXPECTED
BY TUESDAY AS THE MID/UPPER TROUGH CONTINUES TO MEANDER OVER THE
NORTHERN PLAINS AND DRIER MORE SEASONABLE AIR IS ADVECTED ACROSS THE
CENTRAL PLAINS STATES. -MWM

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 247 PM CDT SAT MAY 18 2013

A MID/UPPER RIDGE IS PROGGED TO RETURN TO THE CENTRAL AND
SOUTHERN PLAINS IN A PATTERN THAT MAY BECOME FAVORABLE FOR
NOCTURNAL THUNDERSTORM ACTIVITY AND MAINTAINED POPS THROUGH MUCH
OF THE PERIOD. SEASONABLY MILD TEMPERATURES ARE EXPECTED WITH
HIGHS IN THE UPPER 70S AND LOWS IN THE 50S AND 60S. -MWM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 649 PM CDT SAT MAY 18 2013

ANTICIPATE SCATTERED THUNDERSTORMS TO AFFECT THE VICINITY OF ALL
TAFS SITES EXCEPT KCNU THROUGH MIDNIGHT. SOME OF THE STORMS WILL
BE SEVERE...CAPABLE OF DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. TORNADO THREAT MAY ACTUALLY INCREASE FOR A TIME THIS
EVENING AS LOW-LEVEL JET STRENGTHENS. AS STORMS RUN INTO A STOUT
CAPPING INVERSION...THEY SHOULD TEND TO WEAKEN AND DECREASE IN
AREAL COVERAGE AFTER MIDNIGHT...WITH ACTIVITY POSSIBLY NOT EVEN
MAKING IT TO KCNU. IN WAKE OF STORMS...ANOTHER ROUND OF LOW
CIGS/VSBYS WILL BE POSSIBLE LATE TONIGHT THROUGH SUNDAY MORNING.
COLD FRONT/DRYLINE WILL SWEEP EAST ACROSS THE REGION
SUNDAY...SPARKING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS
GENERALLY ALONG/EAST OF KICT-KSLN SUN AFTERNOON-EVENING.
WEST/NORTHWEST WINDS WILL SPREAD EAST IN WAKE OF THE
FRONT...REACHING THE I-135 CORRIDOR AROUND LUNCHTIME.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  86  60  81 /  60  50  60  30
HUTCHINSON      67  87  58  83 /  50  50  40  30
NEWTON          67  83  60  78 /  60  60  60  30
ELDORADO        68  86  62  82 /  60  60  60  40
WINFIELD-KWLD   69  86  63  81 /  60  60  60  40
RUSSELL         64  82  52  79 /  60  40  20  20
GREAT BEND      64  82  53  79 /  60  40  20  20
SALINA          68  85  58  80 /  40  50  40  20
MCPHERSON       67  86  58  82 /  50  50  40  20
COFFEYVILLE     70  87  66  82 /  20  60  70  60
CHANUTE         70  85  66  81 /  30  70  70  50
IOLA            70  85  66  81 /  30  80  70  50
PARSONS-KPPF    70  86  66  81 /  30  70  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 18, 3:38 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT SAT MAY 18 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WILL
BRING VERY LARGE HAIL UP TO TENNIS BALL SIZE ALONG WITH DAMAGING
WINDS TO 80 MPH AND A FEW TORNADOES TO CENTRAL AND SOUTH CENTRAL
KANSAS THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DECREASE IN
INTENSITY AS THEY MOVE NORTHEAST ACROSS THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY
LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS WILL
SHIFT SLIGHTLY EAST ON SUNDAY AND SUNDAY NIGHT...IMPACTING AREAS
MAINLY ALONG AND EAST OF I-135. A FEW TORNADOES ARE
POSSIBLE...ESPECIALLY OVER SOUTHEAST KANSAS.

MONDAY AND MONDAY NIGHT WILL BRING ADDITIONAL CHANCES FOR SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER OF ALL
TYPES..PRIMARILY OVER SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY
LINGER TUESDAY AND TUESDAY EVENING OVER PRIMARILY SOUTHEAST
KANSAS.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY RETURN TO THE
AREA LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING AND INTO TONIGHT
OVER MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS...THEN OVER AREAS
ALONG AND EAST OF I-135 SUNDAY AND SUNDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, May 18, 6:30 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT SAT MAY 18 2013

KSZ032-190130-
RUSSELL-
630 PM CDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 24 MILES WEST OF
VICTORIA...OR 40 MILES WEST OF RUSSELL...AND MOVING EAST AT 20 MPH.

DESTRUCTIVE HAIL UP TO BASEBALL SIZE IS POSSIBLE WITH.

PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND
MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

&&

LAT...LON 3914 9904 3914 9850 3870 9849 3870 9905
TIME...MOT...LOC 2331Z 261DEG 19KT 3884 9956

COOK
Local storm report, May 18, 7:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             10 NW RUSSELL           38.99N 98.99W
05/18/2013  E1.00 INCH       RUSSELL            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME TO QUARTER SIZED HAIL. TIME
            IS APPROXIMATED WITH RADAR.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTTornado Warning Tornado observedICTRussell50 min
May 18, 8:15 PM CDTTornado Warning Tornado observedICTBarton45 min
May 18, 8:28 PM CDTSevere Thunderstorm WarningICTBarton, Rice62 min
May 18, 8:36 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Russell54 min
May 18, 8:55 PM CDTSevere Thunderstorm WarningICTLincoln65 min
May 18, 9:01 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno59 min
May 19, 12:13 AM CDTSpecial Weather StatementICTChautauqua32 min
May 19, 1:00 AM CDTSpecial Weather StatementICTCowley, Sumner45 min
May 19, 2:18 AM CDTSpecial Weather StatementICTSaline27 min
May 19, 4:29 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery46 min
May 19, 5:05 AM CDTSpecial Weather StatementICTWilson25 min
May 19, 5:33 AM CDTSpecial Weather StatementICTLabette27 min
May 19, 1:40 PM CDTSpecial Weather StatementICTSaline35 min
May 19, 2:26 PM CDTSevere Thunderstorm WarningICTHarper, Kingman49 min
May 19, 2:54 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick51 min
May 19, 3:00 PM CDTSpecial Weather StatementICTSaline30 min
May 19, 3:00 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice45 min
May 19, 3:05 PM CDTTornado WarningICTKingman, Sedgwick, Sumner25 min
May 19, 3:15 PM CDTSevere Thunderstorm WarningICTHarper, Sumner45 min
May 19, 3:25 PM CDTTornado Warning EmergencyTornado observedICTSedgwick50 min
May 19, 3:55 PM CDTTornado WarningICTSumner50 min
May 19, 3:59 PM CDTTornado WarningICTButler, Harvey, Sedgwick46 min
May 19, 4:15 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner45 min
May 19, 4:27 PM CDTSevere Thunderstorm WarningICTChase, Marion48 min
May 19, 4:31 PM CDTSevere Thunderstorm WarningICTSedgwick44 min
May 19, 4:32 PM CDTSpecial Weather StatementICTMcPherson28 min
May 19, 4:36 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood54 min
May 19, 4:40 PM CDTAreal Flood WarningICTSedgwick5 hr
May 19, 4:40 PM CDTTornado WarningICTSumner35 min
May 19, 4:43 PM CDTTornado WarningICTButler, Cowley, Sumner47 min
May 19, 4:50 PM CDTSevere Thunderstorm WarningICTButler, Harvey40 min
May 19, 5:07 PM CDTSevere Thunderstorm WarningICTCowley38 min
May 19, 5:14 PM CDTSevere Thunderstorm WarningICTSumner46 min
May 19, 5:15 PM CDTSevere Thunderstorm WarningICTMarion45 min
May 19, 5:20 PM CDTSevere Thunderstorm WarningICTKingman55 min
May 19, 5:24 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood66 min
May 19, 5:35 PM CDTTornado WarningICTCowley, Sumner40 min
May 19, 6:03 PM CDTSpecial Weather StatementICTMcPherson27 min
May 19, 6:04 PM CDTSpecial Weather StatementICTReno26 min
May 19, 6:11 PM CDTSevere Thunderstorm WarningICTReno49 min
May 19, 6:17 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood58 min
May 19, 6:20 PM CDTSevere Thunderstorm WarningICTWoodson40 min
May 19, 6:23 PM CDTSpecial Weather StatementICTHarvey37 min
May 19, 6:25 PM CDTSpecial Weather StatementICTMcPherson35 min
May 19, 6:30 PM CDTSevere Thunderstorm WarningICTCowley45 min
May 19, 6:54 PM CDTTornado WarningICTChautauqua, Cowley, Elk36 min
May 19, 6:57 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson48 min
May 19, 6:58 PM CDTSpecial Weather StatementICTRussell32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.